Oklahoma, 2012

Damaging Wind in Oklahoma, July 19, 2012

July 19, 2012 · NWS OUN · 1 event in 1 county or zone

A complex of showers and storms developed a strong outflow boundary that pushed into northern Oklahoma during the late afternoon. Temperatures in the 100's coupled with a very dry airmass led to strong to severe winds as thunderstorms collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A complex of showers and storms developed a strong outflow boundary that pushed into northern Oklahoma during the late afternoon. Temperatures in the 100's coupled with a very dry airmass led to strong to severe winds as thunderstorms collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 19, 5:50 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 19, 5:50 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT THU JUL 19 2012

.DISCUSSION...
AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW.

&&

.AVIATION...
MAINLY VFR CONDITIONS AND LIGHT WINDS WILL PREVAIL.

ONGOING LINE OF TSRA FROM NEAR KEND TO KTUL ARE EXPECTED TO
MOVE SOUTHEAST AND WEAKEN THROUGH 04Z. DID NOT MENTION VCTS/TSRA
AT KOKC...KOUN...KWWR...AND KGAG DUE TO LOW CONFIDENCE THE TSRA
WILL HOLD TOGETHER AND AFFECT THESE SITES. ADDED WIND SHIFT TO
NORTHEAST AT KOKC AND KOUN 0145-04Z AS CONFIDENCE OF OCCURRENCE
IS MODERATE FROM APPROACHING OUTFLOW BOUNDARY. KEPT VCSH AND
GUSTY SOUTH WINDS AT KPNC THROUGH 02Z.

MBS

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT THU JUL 19 2012/

DISCUSSION...
WEAK FRONT OVER SOUTHERN KANSAS HAS BEEN THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT TODAY. THESE STORMS HAD INITIALLY SHOWN
LITTLE MOVEMENT... BUT HAVE RECENTLY BEGUN MOVING SOUTH TOWARD THE
OKLAHOMA BORDER. ALTHOUGH THE CONVECTION IS LIKELY MOSTLY
DIURNAL... THERE WILL STILL BE ENOUGH EARLY THIS EVENING TO
JUSTIFY AT LEAST 20 POPS IN NORTH CENTRAL ZONES. THIS FRONT IS
EXPECTED TO MOVE INTO THE NORTHEAST PART OF THE CWA TONIGHT AND
TOMORROW AS A SHORTWAVE MOVES THROUGH THE MIDWEST... BUT NO
SIGNIFICANT COOLING IS EXPECTED WITH THIS FRONT... SO TRIPLE-DIGIT
TEMPERATURES ARE EXPECTED THROUGH MOST /IF NOT ALL/ OF THE AREA
AGAIN TOMORROW. ALTHOUGH PRECIPITATION IS NOT OUT OF THE QUESTION
NEAR THE BOUNDARY AGAIN TOMORROW... DO NOT THINK PROBABILITY IS
HIGH ENOUGH TO JUSTIFY PUTTING IN POPS OF 20 PERCENT OR ABOVE.

THIS FRONT WILL EVENTUALLY WASH OUT THIS WEEKEND AND UPPER RIDGE
STRENGTHENS AGAIN OVER KANSAS/OKLAHOMA... SO HOT AND DRY WEATHER
WILL CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76 106  74 104 /  10  10   0   0
HOBART OK         75 106  76 107 /   0  10   0   0
WICHITA FALLS TX  77 107  76 109 /   0  10   0   0
GAGE OK           75 106  71 105 /  10  10   0   0
PONCA CITY OK     75 106  73 102 /  40  10   0   0
DURANT OK         75 104  76 104 /   0  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/17/17
Hazardous weather outlook, Jul 19, 6:34 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT THU JUL 19 2012

OKZ004>048-050>052-TXZ083>090-210045-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
734 PM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE NORTHERN HALF OF
OKLAHOMA...MAINLY THE NORTHEAST QUARTER OF THE STATE.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SOUTH THROUGH PORTIONS
OF OKLAHOMA THIS EVENING AND TONIGHT. WEAK LIFT FROM THIS
DISTURBANCE...ALONG WITH EARLIER HEATING AND SUFFICIENT MOISTURE
LED TO AN AREA OF THUNDERSTORMS DEVELOPING EARLIER TODAY ACROSS
PORTIONS OF NORTHERN INTO CENTRAL OKLAHOMA. A FEW OF THESE STORMS
WILL LINGER INTO MID-EVENING ACROSS CENTRAL OKLAHOMA. THE STRONGER
STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY
DOWNPOURS...GUSTY WINDS AND LIGHTNING. THE STORMS ARE EXPECTED TO
DIMINISH...THEN DISSIPATE BY LATE EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
             NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
                PROBABILITY OF SEVERE STORMS...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT WEATHER WILL CONTINUE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A HOT AND DRY AIRMASS WILL REMAIN IN PLACE ACROSS THE SOUTHERN
PLAINS AND THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
VERY HOT TEMPERATURES CAN BE EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK. CONTINUE TO FOLLOW HEAT SAFETY GUIDELINES IF PLANNING TO BE
OUTDOORS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
FRIDAY.

30/MAXWELL/CMS

In the hours before

Special weather statement, Jul 19, 5:00 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT THU JUL 19 2012

OKZ020-200000-
PAYNE OK-
600 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR PAYNE COUNTY UNTIL 700 PM CDT...

AT 600 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM RALSTON TO 7 MILES WEST OF MARLAND...MOVING SOUTH AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
STILLWATER...CUSHING...PERKINS...YALE...GLENCOE...RIPLEY...LAKE
CARL BLACKWELL AND INGALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3616 9682 3615 9663 3594 9662 3594 9713
      3596 9714 3594 9719 3597 9723 3598 9728
      3602 9731 3599 9735 3616 9735 3616 9714
      3625 9715 3624 9682
TIME...MOT...LOC 2300Z 355DEG 26KT 3654 9676 3654 9729

MBS
Special weather statement, Jul 19, 5:29 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT THU JUL 19 2012

OKZ006-200015-
ALFALFA OK-
629 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR ALFALFA COUNTY UNTIL 715 PM
CDT...

AT 623 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DRIFTWOOD...
MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...CARMEN...JET...BURLINGTON...BYRON...AMORITA...LAMBERT...
DRIFTWOOD...INGERSOLL AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3672 9811 3660 9811 3651 9847 3692 9853
      3700 9836 3700 9815
TIME...MOT...LOC 2323Z 338DEG 12KT 3689 9836

MBS
Special weather statement, Jul 19, 5:42 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT THU JUL 19 2012

OKZ012-013-200030-
GARFIELD OK-NOBLE OK-
642 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD AND NOBLE
COUNTIES UNTIL 730 PM CDT...

AT 642 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BILLINGS...
MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
PERRY...GARBER...MORRISON...COVINGTON...BILLINGS...RED ROCK...
MARLAND...HUNTER...FAIRMONT...DOUGLAS...LUCIEN...SOONER LAKE...
HAYWARD AND CERES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3659 9696 3654 9694 3654 9698 3650 9703
      3633 9704 3634 9693 3627 9692 3623 9771
      3659 9774 3659 9704 3654 9699
TIME...MOT...LOC 2340Z 335DEG 16KT 3646 9740

MBS
Special weather statement, Jul 19, 5:58 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT THU JUL 19 2012

OKZ020-200045-
PAYNE OK-
658 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAYNE COUNTY
UNTIL 745 PM CDT...

AT 658 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STILLWATER...
MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
STILLWATER...YALE...GLENCOE...RIPLEY AND INGALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3616 9682 3615 9663 3601 9662 3600 9712
      3624 9713 3624 9682
TIME...MOT...LOC 2354Z 342DEG 8KT 3611 9701

MBS
Special weather statement, Jul 19, 6:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT THU JUL 19 2012

OKZ006-011-200100-
MAJOR OK-ALFALFA OK-
712 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MAJOR AND SOUTHERN
ALFALFA COUNTIES UNTIL 800 PM CDT...

AT 712 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALINE...
MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...HELENA...RINGWOOD...CLEO SPRINGS...GOLTRY...JET...ALINE...
AMES...MENO...ISABELLA AND ORIENTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3671 9811 3623 9810 3621 9854 3654 9849
      3672 9832
TIME...MOT...LOC 0007Z 6DEG 15KT 3648 9839

MBS
Special weather statement, Jul 19, 6:15 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT THU JUL 19 2012

OKZ012-200100-
GARFIELD OK-
715 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD COUNTY
UNTIL 800 PM CDT...

AT 715 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARRIER...
MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
LAHOMA...HILLSDALE AND CARRIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3659 9796 3633 9791 3630 9810 3659 9810
TIME...MOT...LOC 0012Z 349DEG 7KT 3647 9805

MBS

The radar

The Vance AFB radar (KVNX), 40 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Major

When
July 19, 6:45 PM CST
Where
Major County, 3.95 mi E of Meno
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.380, -98.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384058.